My experience with Roaccutane
I thought i would post here about my experience with this drug, cos what has happened to me is all too coincidental, and i may have to have a medical investigation due to it.
I'm 19, and wouldn't say that i had particularly bad acne, but enough to annoy me, so i went to a dermatologist about a year ago and she put me on this drug. It turned out that i had unusual liver function blood tests, so she wanted me to have regular blood tests every month just to see if there was any change.
Within a month of taking Roaccutane, my periods went nuts! I had always had normal cycles, and bled normal amounts but all of a sudden they weren't coming every 28 days, and when they did come months apart, they were so heavy. I didn't think much of it, and neither did my doctor at the time (don't ask me why).
My blood tests continued to be normal (apart from the liver), and around xmas time last year, i got an urgent phone call from this dermatologist to say that my cholesterol way waaay up (had gone from 2-7 within a month), and that i should go on a low fat diet immediately. Naturally i was concerned and a few weeks later went along to the doctors, and she ordered me off the Roaccutane straight away as my blood sugar had gone up to 28 - more than 3 times the normal.
So it turned out that i was a diabetic, and a bad one at that - on 114 units of insulin a day, which is a lot. My periods never corrected themselves, and i eventually took the initiative and went to a gyno, who sent me for a scan and whaddaya know - PCOS, cysts on both ovaries.
Mum is convinced that these conditions are both to do with Roaccutane, because its all coincidental. I have searched for info regarding exposure to diabetes through the drug, and it does mention that some people can get it - but i was never told about it. I'd never suffered with high blood sugar, or cholesterol - ever!
I'm still having to have loads of tests, and appointments with specialists etc, and i'm so stressed about what the future consequences of these two conditions may be, as they are closely linked and complex in treating.
Roaccutane is such a powerful drug, and both my brother and I suffered with extremely dry skin and lips, and also still suffer with occasional reddness in the face (like your having hot flushes), for unexplained reasons. So anyone who is considering taking it, just be aware that it is risky, but i can totally understand that if its that bad why you would want to try it. I spent a year taking it, and i still get pimples but obviously not as many.
If your skin isn't that bad, honestly its not worth it. Try drinking lots of water, and clense and tone your skin day and night, and perhaps you will notice a huge difference. I did before i got too lazy.
Anyways, i hope this helps anyone who is interested in what others experiences with Roaccutane was like.